MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Code Failure to Sense (1559)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation completion details.A picture was received for evaluation following johnson & johnson medtech (j&j medtech) procedures.According to the picture provided by the customer, alert 106 "force catheter sensor error" and error 105:map catheter sensor error was observed on carto 3 screen.The customer complaint was confirmed based on the picture received.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation on 15-jan-2026.Visual inspection and screening test of the returned device were performed following j&j medtech procedures.Visual analysis revealed a hole in the surface of the pebax.A force test was performed, and the device was recognized and visualized correctly; however, error 106 displayed on screen.Due to this condition, the handle of the device was dissected, and resistance of the sensor pads on the printed circuit board (pcb) was measured and the results were found out of specifications.A dissection was performed right after at the tip area and an open circuit was identified.In addition, further investigation of the peek housing section revealed that there was insufficient adhesive (polyurethane - pu) on the wires.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The force sensor error reported by the customer was confirmed based on the error observed.The magnetic sensor error reported by the customer was confirmed based on the hole in the pebax as it could be related.The potential cause of the open circuit could not be determined.The root cause of the adhesive condition was traced to the manufacturing process.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this cannot be conclusively determined.The carto® 3 system instructions for use (ifu) contain the following information: the force sensor of the catheter is disconnected.If the problem persists, replace the catheter cable or the catheter.The instructions for use states: when cleaning the tip electrode, be careful not to twist the tip electrode with respect to the catheter shaft; twisting may damage the tip electrode bond and loosen the tip electrode or may damage the contact force sensor.In addition, in order to prevent damage to the catheter tip, use the insertion tube supplied with the catheter to advance or retract the catheter through the hemostasis valve of the sheath.After insertion, slide the insertion tube back toward the handle.As part of johnson & johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.An internal corrective action has been opened to address manufacturing opportunities related to the force sensor issues.Explanation of codes: investigation findings: appropriate investigation findings term/code not available (c22) / investigation conclusions: cause not established (d15) were selected as related to the photo provided.Investigation findings: manufacturing process problem identified (c16)/ investigation conclusions: cause traced to manufacturing (d03)/ component code: adhesive (g0405201) were selected as related to the biosense webster inc.Analysis finding of the ¿manufacturing process¿ related.Investigation findings: material and/or chemical problem identified (c06)/ investigation conclusions: cause not established (d15) / component code: sleeve (g04115) were selected as related to the customer¿s reported ¿error code 105 - map: catheter sensor error¿ issue.In addition, biosense webster inc.Analysis finding of the ¿hole in the surface of the pebax¿.Investigation findings: open circuit (c0205) / investigation conclusions: cause not established (d15) / component code: sensor (g03012) were selected as related to the customer¿s reported ¿error code -106 force catheter sensor error¿ issue.In addition, biosense webster inc.Analysis finding of the ¿error 106 displayed on screen¿.Investigation findings: manufacturing process problem identified (c16)/ investigation conclusions: cause traced to manufacturing (d03)/ component code: adhesive (g0405201) were selected as related to the biosense webster inc.Analysis finding of the ¿insufficient adhesive (polyurethane - pu) on the wires.¿ this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf catheter for which biosense webster¿s product analysis lab (pal) identified a hole in the surface of the pebax.During radio frequency (rf) ablation, when the cable was connected to thermocool smarttouch sf catheter, error code 105 ¿map: catheter sensor error¿ and error code 106 ¿force catheter sensor error¿ occurred.Replacing the cable at the time, did not resolve the issue.Replaced the catheter.The issue was resolved after replacing the catheter.No patient consequence reported.The biosense webster, inc.Product analysis lab received the device for evaluation and per the evaluation completion on 09-feb-2026, observed a hole in the surface of the pebax.The event was originally considered non-reportable, however, bwi became aware of a hole in the surface of the pebax on 09-feb-2026 and have assessed this returned condition as reportable.

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24510145
Report Number2029046-2026-00720
Device Sequence Number10456658
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)271103(10)31478974L
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31478974L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2026
Initial Report FDA Received Date03/04/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown